Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 38, NWS Lincoln, IL

March 21, 20254 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 21, 2025, 8:40 PM CDT for 4 counties in Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2025, 8:40 PM CDT (01:40 UTC)
Expired
Mar 21, 2025, 9:30 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, IL, Fulton County, IL, Mason County, IL, Schuyler County, IL

The radar

The Lincoln radar (KILX), 78 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2748 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 7:47 PM CDT, 53 minutes earlier. Its key messages:

  • A fast-moving frontal boundary will trigger a few gusty showers across central Illinois this evening. Guidance suggests a 40-60% chance of wind gusts greater than 40mph with the showers.
  • A stronger storm system will spread rain back into the area Saturday night into Sunday. Storm total rainfall will generally range from 0.25 to 0.50...with amounts approaching 1 inch south of I-70.
Area forecast discussion, Mar 21, 7:47 PM CDT, 53 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
747 PM CDT Fri Mar 21 2025

.KEY MESSAGES...

- A fast-moving frontal boundary will trigger a few gusty showers
  across central Illinois this evening. Guidance suggests a 40-60%
  chance of wind gusts greater than 40mph with the showers.

- A stronger storm system will spread rain back into the area
  Saturday night into Sunday. Storm total rainfall will generally
  range from 0.25 to 0.50...with amounts approaching 1 inch south
  of I-70.

&&

.UPDATE...
Issued at 747 PM CDT Fri Mar 21 2025

A cold front was pushing through far eastern IA and northeast MO at
00z, associated with a line of showers and isolated thunderstorms.
45-55 mph wind gusts have been common with the convection, and the
HRRR has been consistently showing similar gusts as the system
crosses central IL this evening, even as the overall coverage and
intensity of precip gradually decreases. This in large part will
be due to a very dry sub-cloud layer (inverted-v) noted on 00z ILX
sounding, favorable for evaporative cooling and increased velocity
of descending air parcels. So, a short period of strong/gusty
west-northwest winds can be expected for much of the area north of
I-70 this evening, primarily between about 830 pm to midnight,
from west to east across central IL. Will plan to handle this
activity with convective Special Weather Statements (SPS).

25

&&

.SHORT TERM...(Tonight through Saturday)
Issued at 211 PM CDT Fri Mar 21 2025

19z/2pm surface analysis shows a cold front dropping southward out
of the Northern Plains...while a tightening pressure gradient
ahead of the boundary produces strong/gusty southerly winds across
central Illinois. Gusts have routinely been above 30mph with an
occasional report over 40mph, but have generally been slightly
lower than previously forecast. Breezy conditions will continue
through the remainder of the afternoon, with gusts temporarily
dropping to less than 30mph toward sunset. As the front pushes
into the area from the northwest, CAMs have been consistently
showing widely scattered convective development. Forecast
soundings indicate steep mid-level lapse rates, but only meager
instability with NAM and HRRR MUCAPE values of only 100-200J/kg.
Despite the lack of instability, think forcing along the front
combined with the steep lapse rates will be enough to trigger
widely scattered showers and thunderstorms. While severe weather
is not expected, the showers may produce a period of gusty winds
as evidenced from a pronounced dry sub-cloud layer. HRRR is
showing a band of 45-50kt wind gusts associated with the showers,
but think this may be a bit overdone due to its known nocturnal
overmixing bias. Nonetheless think the showers will result in an
uptick in wind gusts to 40-45mph across the Illinois River Valley
after 02z/9pm, then further east toward I-55 by around 04z/11pm.
Once the showers pass and/or dissipate overnight, gusty W/NW winds
will persist through the remainder of the night as CAA brings
temperatures back down into the lower to middle 30s across much of
the area by dawn Saturday.  High pressure will build into the
Midwest on Saturday, providing dry weather, lighter winds, and
seasonable high temperatures in the lower to middle 50s.

Barnes

.LONG TERM...(Sunday through Next Friday)
Issued at 211 PM CDT Fri Mar 21 2025

After the brief period of quiet weather on Saturday, the next
storm system embedded within the fast west-to-east zonal flow
pattern will quickly come into the picture Saturday night into
Sunday. Surface low pressure is progged to track well northwest of
Illinois across the Northern Plains into the Upper Midwest, with a
trailing cold front swinging into the KILX CWA Sunday afternoon.
While deep-layer wind shear will become quite strong (0-6km reaching
60-80kt), instability will once again be lacking (MLCAPEs only
200-400J/kg). A southern stream short-wave trough will provide
enhanced lift along the front and a better chance for widespread
convection further south from eastern Texas across Arkansas into
the Tennessee River Valley. Will need to keep an eye on the
northern extent of this enhanced activity, but think any
significant severe weather threat will remain south of central
Illinois. Storm total rainfall with this system will mostly be in
the 0.25 to 0.50 range, but may approach 1 inch south of I-70
where thunderstorms may be a bit more numerous.

Once the Sunday system departs, the zonal flow pattern will
provide rain chances every couple of days and near normal
temperatures through next week. At this time, it appears the best
rain chances will materialize Monday night into Tuesday...then
again Thursday into Friday. These periods will be fine-tuned with
later forecasts as the timing of individual waves within the fast
flow becomes better defined.

Barnes

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 600 PM CDT Fri Mar 21 2025

A thin/broken line of showers and storms moving into eastern IA,
associated with a cold front, will track across the central IL
terminals this evening. Coverage is expected to be around 30-50%,
so added a TEMPO group for a narrow window of storms with gusty
winds up to 45 kt. Outside of storms, VFR conditions will prevail
for the remainder of the TAF period. Southwest winds gusting near
30 kt late this afternoon, will veer west with the approach of the
front, then northwest behind the front late this evening. 25+ kt
gusts will continue overnight then diminish toward sunrise with
10-14 kt northwest winds common into Sat afternoon.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 21, 2:05 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
205 PM CDT Fri Mar 21 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-221915-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
205 PM CDT Fri Mar 21 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Gusty southwest winds in excess of 30 mph and low RH values less
than 30%, in combination with dry 10 hour fuels (e.g. grasses,
twigs, leaves, pine needles, etc.) will promote elevated fire danger
late this afternoon and early evening.

In addition, showers and a couple thunderstorms are possible (25%
chance) late this evening. Some of these could produce gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:17 PM CDTSevere Thunderstorm WarningILXSchuyler43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.